Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 24, 2008, 6:42 PM CDT for Rawlins County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2008, 6:42 PM CDT (23:42 UTC)
- Expired
- Apr 24, 2008, 7:37 PM CDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 6:45 PM CDT | HAIL 0.88 | 6 S Beardsley, KS | |
| Apr 24, 7:09 PM CDT | HAIL 1 | 2 Sse Beardsley, KS | |
| Apr 24, 7:13 PM CDT | HAIL 1.5 | 2 N Beardsley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 6:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 242342
SVRGLD
KSC153-250045-
/O.NEW.KGLD.SV.W.0008.080424T2342Z-080425T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM CDT THU APR 24 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL RAWLINS COUNTY IN NORTHWEST KANSAS...
* UNTIL 745 PM CDT
* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING HEN EGG SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF
BEARDSLEY...MOVING NORTH AT 18 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEARDSLEY AROUND 705 PM CDT...
BLAKEMAN AND ATWOOD AROUND 710 PM CDT...
LUDELL AROUND 725 PM CDT...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 40 AND 56.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 4000 10130 3999 10089 3972 10102 3963 10111
3965 10132
TIME...MOT...LOC 2342Z 189DEG 16KT 3970 10121
$$
JRM2 follow-up statements
000
WWUS53 KGLD 242357
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT THU APR 24 2008
KSC153-250045-
/O.CON.KGLD.SV.W.0008.000000T0000Z-080425T0045Z/
RAWLINS KS-
657 PM CDT THU APR 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL RAWLINS COUNTY...
AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BEARDSLEY...MOVING NORTH AT 21 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LUDELL AROUND 705 PM CDT...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 40 AND 57.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 4000 10130 3999 10089 3972 10102 3963 10111
3965 10132
TIME...MOT...LOC 2357Z 168DEG 18KT 3978 10124
$$
JRM000
WWUS53 KGLD 250037
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT THU APR 24 2008
KSC153-250047-
/O.CAN.KGLD.SV.W.0008.000000T0000Z-080425T0045Z/
RAWLINS KS-
737 PM CDT THU APR 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAWLINS COUNTY IS
CANCELLED...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 40 AND 57.
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 4000 10130 3999 10089 3972 10102 3963 10111
3965 10132
TIME...MOT...LOC 0037Z 168DEG 18KT 3998 10129
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:34 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 24, 2:34 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT THU APR 24 2008
.SHORT TERM... (TONIGHT - SUNDAY)
128 PM MDT THU APR 24 2008
WATER VAPOR IMAGERY SHOWS SHORTWAVE TROUGH MOVING ACROSS THE
NORTHERN ROCKIES THIS AFTERNOON. QVECTORS INDICATE STRONG SYNOPTIC
SCALE LIFT WILL MOVE THROUGH WITH THAT FEATURE TONIGHT. CONVECTION
WILL INITIATE ON THE SURFACE COLD FRONT IN EASTERN COLORADO BY LATE
AFTERNOON/EARLY EVENING...THEN SWEEP THROUGH THE FORECAST AREA
TONIGHT. LOW LEVEL MOISTURE RETURN WILL BE LIMITED ACROSS THE
SOUTHERN FORECAST AREA...BUT NORTH OF THE INTERSTATE EASTERLY
WINDS WILL BE ADVECTING RICH MOISTURE. FRONT WILL INTERCEPT THAT
MOISTURE AND INSTABILITY AXIS...RESULTING IN STRONG TO SEVERE
THUNDERSTORMS. SURFACE WINDS WILL BE BACKED TO NEAR DUE EAST ACROSS
NORTHEAST CWA...WHERE LOW LEVEL HELICITY AND EHI VALUES SUGGEST
TORNADO THREAT WILL BE THE GREATEST. IN ADDITION...RUC AND NAM SHOW
STRONG WINDS BEHIND THE FRONT. WIND GUSTS COULD APPROACH WARNING
CRITERIA...BUT TO KEEP HIGHLIGHTS SIMPLE WITH ANTICIPATED CONVECTION
WILL GO WITH A WIND ADVISORY FOR NOW AND LEAVE ANY SHORT FUSE
WARNINGS FOR TONIGHT. AS WAS THE CASE YESTERDAY...BLOWING DIRT WILL
BE A PROBLEM...ESPECIALLY IN OPEN COUNTRY. WIND WILL BRIEFLY SUBSIDE
AROUND SUNRISE...BEFORE INCREASING AGAIN FRIDAY MORNING. ADVISORY
MAY NEED TO BE EXTENDED.
NEXT SHORTWAVE TROUGH WILL APPROACH IN THE NORTHWEST FLOW ALOFT LATE
FRIDAY NIGHT AND INTO SATURDAY. LOW LEVEL FLOW WILL REMAIN WESTERLY
THROUGH THAT TIME...AND AS A RESULT MOISTURE WILL BE LACKING FOR
THIS SYSTEM. MODELS ONLY SHOWING A SMALL AREA OF ELEVATED CAPE AHEAD
OF THE SURFACE FRONT AT 18Z SATURDAY NEAR HILL CITY. MAY INSERT SOME
ISOLATED THUNDER THERE...BUT ELSEWHERE LOOKS DRY. ANOTHER BREEZY DAY
ON SATURDAY WITH POST FRONTAL NORTHWEST WINDS. AS SKIES CLEAR AND
WINDS DIMINISH SATURDAY NIGHT...HARD FREEZE LOOKS POSSIBLE WITH GOOD
RADIATIONAL COOLING...ESPECIALLY ACROSS THE HIGHER TERRAIN WEST OF
HIGHWAY 27. GROWING SEASON IS UNDERWAY...SO A HIGHLIGHT FOR FREEZING
CONDITIONS MAY EVENTUALLY BE REQUIRED.
FINALLY...SUNDAY WILL BE DRY AS RIDGE BEGINS TO BUILD ACROSS THE
ROCKIES. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL.
.LONG TERM... (MONDAY - THURSDAY)
128 PM MDT THU APR 24 2008
UPPER RIDGING WILL TRANSLATE ACROSS THE AREA EARLY IN THE PERIOD.
THIS WILL RESULT IN DRY AND WARM CONDITIONS. 850MB TEMPERATURES SHOW
WARMEST DAY WILL BE TUESDAY...POSSIBLY INTO WEDNESDAY DEPENDING ON
LOCATION OF THE NEXT FRONT. BOTH THE ECMWF AND GFS SHOW A FRONT
DRAPED ACROSS THE FORECAST AREA ON WEDNESDAY. AS THE NEXT UPPER
TROUGH SETTLES INTO THE GREAT BASIN...SOUTHWEST FLOW ALOFT WILL
DEVELOP OVER THE CENTRAL PLAINS. REMAINS TO BE SEEN IF THERE WILL BE
ANY WEAK DISTURBANCE EJECTING FROM THE MAIN TROUGH AXIS WHICH WOULD
INITIATE CONVECTION ON THE FRONT. HOWEVER...THE PATTERN DOES SUPPORT
AT LEAST A MENTION OF THUNDERSTORMS. MODELS DIVERGE ON
THURSDAY...WITH ECMWF SHOWING SIGNIFICANT POST FRONTAL PRECIPITATION
AS UPPER TROUGH MOVES ACROSS...BUT GFS MUCH FURTHER NORTH WITH THE
UPPER DYNAMICS. HPC LEANING TOWARDS THE ECMWF SOLUTION SO WILL CARRY
SLIGHT CHANCE POPS FOR THURSDAY...WITH COOLER TEMPERATURES.
24
&&
.AVIATION...
128 PM MDT THU APR 24 2008
FOR THE UPCOMING 18Z TAFS...NO AVIATION PROBLEMS THROUGH MID TO
LATE AFTERNOON. CONVECTION EXPECTED TO INITIATE BETWEEN 21Z AND
00Z OVER NORTHEAST COLORADO AND EXTREME NORTHWEST
KANSAS...POSSIBLY IMPACTING KGLD. THUNDERSTORMS WILL MOVE EAST AND
CONGEAL INTO AN MCS TONIGHT...REACHING KMCK BETWEEN 02Z AND 06Z.
LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE WITH THUNDERSTORMS
THIS EVENING...PARTICULARLY AT KMCK. WIND SHIFT WILL ACCOMPANY
COLD FRONTAL PASSAGE THIS EVENING...WITH NORTHWEST WINDS
INCREASING TO 25 TO 35 KTS AND HIGHER GUSTS. AREAS OF BLOWING DIRT
MAY BRIEFLY REDUCE VISIBILITIES IMMEDIATELY AFTER FRONTAL PASSAGE.
24
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 PM MDT /10 PM CDT/ THIS EVENING TO 6 AM MDT
/7 AM CDT/ FRIDAY FOR KSZ001>004-013>016-027>029-041-042.
NE...WIND ADVISORY FROM 9 PM MDT /10 PM CDT/ THIS EVENING TO 6 AM MDT
/7 AM CDT/ FRIDAY FOR NEZ079>081.
CO...WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM MDT FRIDAY FOR
COZ090>092.
&&
FOLTZ/24Hazardous weather outlook, Apr 24, 10:35 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 935 AM MDT THU APR 24 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 935 AM MDT THU APR 24 2008 /1035 AM CDT THU APR 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BEGINNING LATE THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT WILL BE GENERALLY ALONG AND EAST OF A LINE FROM BENKELMAN TO GOVE. LARGE HAIL...STRONG WINDS AND TORNADOES WILL BE POSSIBLE WITH THE STRONGEST STORMS. AS A SURFACE COLD FRONT MOVES THROUGH...WINDS WILL SWITCH TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING APPEARS TO BE THE GREATEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING. FOLTZ
In the hours before
Special weather statement, Apr 24, 5:34 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 434 PM MDT THU APR 24 2008 COZ091-KSZ013-242300- KIT CARSON COUNTY-SHERMAN- 434 PM MDT THU APR 24 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...AND MOVING NORTHEAST AT 22 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 211.
Special weather statement, Apr 24, 6:02 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 502 PM MDT THU APR 24 2008 KSZ002-014-242330- RAWLINS-THOMAS- 602 PM CDT THU APR 24 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS COUNTY IN NORTHWEST KANSAS... AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF LEVANT...AND MOVING NORTH AT 39 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 41 AND 57.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 1:55 PM CDT | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 17 hr |
| Apr 24, 5:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 16 min |
| Apr 24, 6:07 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.